Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 186, NWS Pittsburgh, PA

July 28, 2021Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2021, 3:47 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 3:47 PM EDT (19:47 UTC)
Expired
Jul 28, 2021, 4:30 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:08 PM EDTTSTM WND DMG2 Sse Jacksonville, PAUTILITY LINES DOWN ALONG STRONG ROAD IN BLACK LICK TOWNSHIP.
Jul 28, 4:18 PM EDTTSTM WND DMG1 Nne Strangford, PAUTILITY LINES DOWN ALONG PINE RIDGE ROAD IN BURELL TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS51 KPBZ 281947
SVRPBZ
PAC063-129-282030-
/O.NEW.KPBZ.SV.W.0186.210728T1947Z-210728T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
347 PM EDT Wed Jul 28 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Indiana County in west central Pennsylvania...
  East central Westmoreland County in southwestern Pennsylvania...

* Until 430 PM EDT.

* At 347 PM EDT, a severe thunderstorm was located near Homer City,
  moving southeast at 30 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Homer City...                     Blairsville...
  Black Lick...                     West Lebanon...
  New Florence...                   Seward...
  Bolivar...                        Shelocta...
  Armagh...                         Lucerne Mines...
  Jacksonville...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4036 7900 4032 7904 4028 7906 4027 7907
      4025 7908 4023 7910 4022 7910 4020 7911
      4020 7913 4018 7913 4018 7914 4055 7942
      4067 7929 4040 7897
TIME...MOT...LOC 1947Z 324DEG 28KT 4056 7929 

HAIL...1.00IN
WIND...60MPH
 
$$
6 follow-up statements
314 
WWUS51 KPBZ 281955
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
355 PM EDT Wed Jul 28 2021

PAC063-129-282030-
/O.CON.KPBZ.SV.W.0186.000000T0000Z-210728T2030Z/
Indiana PA-Westmoreland PA-
355 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...

At 354 PM EDT, a severe thunderstorm was located near Black Lick, or
near Homer City, moving southeast at 30 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Homer City...                     Blairsville...
Black Lick...                     New Florence...
Seward...                         Bolivar...
Armagh...                         Lucerne Mines...
Jacksonville...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4036 7900 4032 7904 4028 7906 4027 7907
      4025 7908 4023 7910 4022 7910 4020 7911
      4020 7913 4018 7913 4018 7914 4053 7940
      4064 7925 4040 7897
TIME...MOT...LOC 1954Z 324DEG 28KT 4051 7924 

HAIL...1.00IN
WIND...60MPH
 
$$
362 
WWUS51 KPBZ 282001
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
401 PM EDT Wed Jul 28 2021

PAC063-129-282030-
/O.CON.KPBZ.SV.W.0186.000000T0000Z-210728T2030Z/
Indiana PA-Westmoreland PA-
401 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...

At 401 PM EDT, a severe thunderstorm was located over Black Lick, or
near Homer City, moving southeast at 30 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Homer City...                     Blairsville...
Black Lick...                     New Florence...
Seward...                         Bolivar...
Armagh...                         Lucerne Mines...
Jacksonville...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4036 7900 4032 7904 4028 7906 4027 7907
      4025 7908 4023 7910 4022 7910 4020 7911
      4020 7913 4018 7913 4018 7914 4049 7937
      4061 7922 4040 7897
TIME...MOT...LOC 2001Z 324DEG 28KT 4047 7920 

HAIL...1.00IN
WIND...60MPH
 
$$
567 
WWUS51 KPBZ 282010
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
410 PM EDT Wed Jul 28 2021

PAC063-129-282030-
/O.CON.KPBZ.SV.W.0186.000000T0000Z-210728T2030Z/
Indiana PA-Westmoreland PA-
410 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...

At 409 PM EDT, a severe thunderstorm was located near Black Lick, or
8 miles south of Homer City, moving southeast at 30 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Homer City...                     Blairsville...
Black Lick...                     New Florence...
Seward...                         Bolivar...
Armagh...                         Lucerne Mines...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4036 7900 4032 7904 4028 7906 4027 7907
      4025 7908 4023 7910 4022 7910 4020 7911
      4020 7913 4018 7913 4018 7914 4045 7934
      4057 7917 4040 7897
TIME...MOT...LOC 2009Z 324DEG 28KT 4042 7915 

HAIL...<.75IN
WIND...60MPH
 
$$
419 
WWUS51 KPBZ 282015
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
415 PM EDT Wed Jul 28 2021

PAC063-129-282030-
/O.CON.KPBZ.SV.W.0186.000000T0000Z-210728T2030Z/
Indiana PA-Westmoreland PA-
415 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...

At 415 PM EDT, a severe thunderstorm was located 7 miles southeast of
Black Lick, or 9 miles northwest of Westmont, moving southeast at 30
mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Homer City...                     Blairsville...
Black Lick...                     New Florence...
Seward...                         Bolivar...
Armagh...                         Lucerne Mines...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4036 7900 4032 7904 4028 7906 4027 7907
      4025 7908 4023 7910 4022 7910 4020 7911
      4020 7913 4018 7913 4018 7914 4043 7930
      4056 7916 4040 7897
TIME...MOT...LOC 2015Z 324DEG 28KT 4038 7912 

HAIL...<.75IN
WIND...60MPH
 
$$
304 
WWUS51 KPBZ 282020
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
420 PM EDT Wed Jul 28 2021

PAC063-129-282030-
/O.CON.KPBZ.SV.W.0186.000000T0000Z-210728T2030Z/
Indiana PA-Westmoreland PA-
420 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...

At 420 PM EDT, a severe thunderstorm was located 7 miles west of
Westmont, moving southeast at 30 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Black Lick...                     New Florence...
Seward...                         Bolivar...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4036 7900 4032 7904 4028 7906 4027 7907
      4025 7908 4023 7910 4022 7910 4020 7911
      4020 7913 4018 7913 4018 7914 4041 7927
      4050 7914 4040 7897
TIME...MOT...LOC 2020Z 324DEG 28KT 4035 7909 

HAIL...<.75IN
WIND...60MPH
 
$$
762 
WWUS51 KPBZ 282028
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT Wed Jul 28 2021

PAC063-129-282038-
/O.EXP.KPBZ.SV.W.0186.000000T0000Z-210728T2030Z/
Indiana PA-Westmoreland PA-
428 PM EDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL INDIANA AND EAST
CENTRAL WESTMORELAND COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4036 7900 4032 7904 4028 7906 4027 7907
      4025 7908 4023 7910 4022 7910 4020 7911
      4020 7913 4018 7913 4018 7914 4041 7927
      4050 7914 4040 7897
TIME...MOT...LOC 2028Z 324DEG 28KT 4031 7905 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:56 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 28, 1:56 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
156 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Showers and thunderstorms are likely Thursday with the passage of a
cold front. High pressure returns dry and seasonably cool conditions
for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface boundary will continue to sag south through the afternoon.
Weak upper support, weak shear and the potential mixing of dry air
will all be detrimental to stout updrafts. In addition, temperatures
are warming aloft. All factors to that should limit widespread
convection through the evening. This is noted in the HRRR with a bit
more development in the other CAMs. Will maintain the low chance
PoPs in the forecast with the boundary - mainly south of I-80 through
the evening - but generally not expecting much beyond a storm or two
with strong wind gusts.

Conditions should generally remain dry with diurnal cu diminishing
with the loss of heating tonight. Temperatures will run above
seasonal averages.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Convective Complex that is progged to develop well upstream in
WI/MN this evening will dive across the Great Lakes and approach
Ohio toward morning. Most of the models indicate that this complex
will weaken before reaching the forecast area but will likely bring
some rain to at least a portion of the region.

Lingering cloud cover from the weakening MCS may delay
destabilization and convective development in advance of the
approaching cold front. How quickly the upper Ohio Valley can recover
will ultimately be the determining factor to the extent of a severe
threat as sufficient shear will be present. Storms that do develop
will bring a primary threat of damaging wind but hail and an isolated
tornado will also be possible, especially given the increase in 0-3km
shear/helicity through Thurs afternoon. The severe threat is
highlighted by the SPC Slight Risk across the entire forecast area
and is noted locally in the HWO. High PWAT values will support
efficient rainfall and may pose a localized/poor drainage flooding
threat.

High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Ridging will remain in place over the Rockies and the southern
Plains into early next week. The main band of westerlies will
generally remain just north of the CWA in this pattern, with any
rain chances through the period confined to areas north of I-80.
Overall, a dry pattern is anticipated. In the general troughing
pattern, temperatures will remain just a bit below normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Generally VFR conditions are forecast through the TAF period,
although there will be a few opportunities for brief, isolated
restrictions. A broken cumulus has developed across the region in
daytime heating. Isolated showers/storms may fire near a weak
surface boundary which will slowly sink southward across the region,
although warming temperatures aloft and the mixing down of dry air
should limit coverage greatly. VCTS was used to handle the possible
impact at terminals outside of FKL/DUJ, but confidence is not high.

Any convection should end by early evening as temperatures fall below
convective thresholds. A mostly quiet night is then forecast. Patchy
valley fog is possible once again late, but any restrictions will be
brief and isolated.

A decaying convective complex is expected to approach sometime after
12Z. Its intensity and path remain somewhat in question, but rain
chances will be increasing after sunrise. Used VCSH for now, pending
increased confidence in future TAF issuances. VCTS was reintroduced
at the end for possible convection, although again, confidence is low
this far out.

.Outlook...
More widespread restrictions are possible later Thursday afternoon
and evening, as convection associated with a cold front could become
strong. More quiet VFR weather is forecast for Friday and into the
weekend.

Restrictions and shra/tstms are likely with a Thursday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 28, 10:12 AM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1012 AM EDT Wed Jul 28 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-291415-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1012 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms, containing damaging wind gusts, are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered severe thunderstorms are possible Thursday afternoon and
evening. Damaging wind gusts would be the primary threat, but large
hail and a tornado or two cannot be ruled out. A fair amount of
uncertainty in the severe threat exists, and depends on the evolution
of upstream convection tonight and Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 2:59 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Wed Jul 28 2021

PAZ013-014-020-281930-
Butler-Lawrence-Beaver-
259 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN BEAVER...SOUTHWESTERN LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...

At 259 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle, moving southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Castle...                     Beaver Falls...
Ellwood City...                   New Brighton...
Zelienople...                     Oakwood...
New Castle Northwest...           Patterson Township...
Big Beaver...                     New Beaver...
West Mayfield...                  Ellport...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 5 and 20.
  Interstate 79 in Pennsylvania between mile markers 86 and 89, and
  between mile markers 92 and 97.
  Interstate 376 in Pennsylvania between mile markers 11 and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 8009 4077 8012 4074 8032 4098 8052
      4100 8052 4107 8041
TIME...MOT...LOC 1859Z 313DEG 19KT 4098 8043
Special weather statement, Jul 28, 3:26 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
326 PM EDT Wed Jul 28 2021

PAZ022-023-073-074-282000-
Armstrong-Westmoreland Ridges-Westmoreland-Indiana-
326 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN INDIANA...EAST CENTRAL WESTMORELAND AND SOUTHEASTERN
ARMSTRONG COUNTIES...

At 326 PM EDT, a strong thunderstorm was located 9 miles southeast of
Ford City, or 10 miles northeast of Vandergrift, moving southeast at
20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
Blairsville...                    Black Lick...
West Lebanon...                   Chevy Chase Heights...
Bolivar...                        Elderton...
Shelocta...                       Lucerne Mines...
Jacksonville...                   Brush Vly...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4068 7951 4077 7936 4055 7904 4040 7911
      4038 7932
TIME...MOT...LOC 1926Z 320DEG 20KT 4067 7940

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:59 PM EDTSpecial Weather StatementPBZLawrence31 min
Jul 28, 3:09 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
Jul 28, 3:26 PM EDTSpecial Weather StatementPBZIndiana34 min
Jul 28, 4:32 PM EDTSpecial Weather StatementPBZWestmoreland28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.